Alert archive / South Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 28, NWS Charleston, SC

August 6, 2003Allendale County, South Carolina

NWS Charleston, SC issued this flash flood warning at Aug 6, 2003, 7:56 PM EDT for Allendale County, South Carolina. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2003, 7:56 PM EDT (23:56 UTC)
Expired
Aug 6, 2003, 9:30 PM EDT
In force
94 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Allendale County, SC

The radar

The Charleston,SC radar (KCLX), 54 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2212 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCHS 062357
FFWCHS
SCC005-070130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
756 PM EDT WED AUG 6 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALLENDALE COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 930 PM EDT

* AT 756 PM EDT...RADAR INDICATED THUNDERSTORMS PRODUCING 
  TORRENTIAL RAIN OVER MUCH OF ALLENDALE COUNTY. THE 
  THUNDERSTORMS PRODUCING THE HEAVY RAIN ARE MOVING NORTHEAST 
  AT 15 MPH.

* FLASH FLOODING WILL OCCUR IN AND AROUND...
  ALLENDALE AND SEIGLING...
  SYCAMORE...
  ULMER...

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON AT 843-747-5046.

LAT...LON 3310 8155 3280 8141 3305 8109 3319 8131

$$

24
1 follow-up statement
000 
WGUS72 KCHS 070056
FFSCHS
SCC005-070145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
855 PM EDT WED AUG 6 2003

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR ALLENDALE COUNTY UNTIL
930 PM EDT...

AT 855 PM RADAR INDICATED POCKETS OF HEAVY RAIN CONTINUING OVER
MUCH OF ALLENDALE COUNTY WITH A SLOW DECREASE IN INTENSITY SINCE
830 PM. ALLENDALE EMERGENCY SERVICES REPORTED WIDESPREAD FLOODING
WAS IN PROGRESS WITH ROADS CLOSED IN AND AROUND THE CITY OF 
ALLENDALE. 

FLASH FLOODING IS EXPECTED IN AND AROUND...ALLENDALE...APPLETON...
MARTIN...SEIGLING...SYCAMORE AND ULMER.

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON AT 843-747-5046.

LAT...LON 3306 8151 3286 8137 3306 8113 3317 8130

$$

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 2:17 PM EDT, 5 hours 39 minutes earlier.

Area forecast discussion, Aug 6, 2:17 PM EDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
217 PM EDT WED AUG 6 2003

PUBLIC...SATELLITE AND SOUTHEAST RADAR COMPOSITE SHOWS A LARGE WELL
DEFINED COMMA SHAPED AREA OF CONVECTION IN ASSOCIATION WITH THE
ELONGATED VORT AXIS MOVING INTO THE TENNESSEE VALLEY AND GULF
STATES. THE AXIS IS FORECAST BY THE MODELS TO BE ON THE WESTERN
BORDER OF THE FORECAST AREA BY AROUND 12Z THURSDAY. AXIS THEN PASSES
THROUGH THE AREA BETWEEN 12-18Z THURSDAY. PLENTY OF MOISTURE AND
INSTABILITY AVAILABLE. NICE 850 MB THETA-E RIDGE ALONG THE COAST
OVERNIGHT. MAV/FWC MOS HAVE LIKELY POPS OVERNIGHT AND THURSDAY. ETA
MOS HAS 30 POPS OVERNIGHT AND LIKELY AT CHS THURSDAY WITH 30 PERCENT
AT SAV. WILL GO WITH LIKELY POPS ALL AREAS TONIGHT AND
THURSDAY...THOUGH MOST OF THE CONVECTION WILL BE OVER BY MIDDAY.
SEMI-PERMANENT EASTERN U.S. UPPER TROF WILL CONTINUE THROUGH THE
PERIOD WITH ELONGATED SURFACE LOW PRESSURE ALONG MOST OF THE EAST
COAST. NUMEROUS SHORTWAVES ROTATE THROUGH THE UPPER FLOW AND ACT ON
THE WARM HUMID UNSTABLE AIRMASS TO PRODUCE CONVECTION. MODELS SHOW
ATMOSPHERE BRIEFLY DRYING OUT A BIT ON SATURDAY WITH PW VALUES
AROUND 1.5 INCHES...NOT THE 2+ INCHES WEVE HAD FOR A WHILE. NOT
MUCH VORT ENERGY EITHER. ETA FORECAST SOUNDING FOR 18Z SATURDAY EVEN
SHOWS A WELL DEFINED 650-700 MB CAP. DO NOT WANT TO GO COMPLETELY
DRY HOWEVER SO WILL GO WITH EITHER 20 OR 30 POPS FOR MAINLY
SEABREEZE CONVECTION. HIGH/LOW TEMPS WILL RELY HEAVILY ON PERSITENCE
THROUGH THE PERIOD. LOOKING FURTHER AHEAD THE MRF DEPICTS QUITE A
CHANGE TOWARD THE MIDDLE PART OF NEXT WEEK WITH A MAJOR RETROGRADE
IN THE SURFACE/UPPER PATTERN. SINCE THIS IS TOWARD THE END OF THE
EXTENDED PERIOD I WILL NOT MAKE ANY BIG CHANGES.

MARINE...ATLC RIDGE AXIS TO REMAIN SUPPRESSED ACROSS S FL AND THE
KEYS THRU LATE WEEK. LOW PRES MAY FORM WITH FAIRLY STRONG SHORT WAVE
THAT MOVES INTO SE STATES THU NIGHT. BUT SHORT WAVE AND SFC LOW WILL
QUICKLY SHIFT NNE AND AWAY FROM THE AREA BY LATER FRI AND FRI NIGHT.
HOWEVER...AS IT DOES SO...THIS WILL ALLOW FOR ATLC RIDGE TO SHIFT A
BIT FURTHER N...WHICH MAY EQUATE TO SLGTLY LESS WINDS OVER THE
WEEKEND. OTHERWISE...A GENERAL SWLY FLOW TO PERSIST AGAIN THIS FCST
PERIOD...BACKING DURING THE DAY AND VEERING AGAIN AT NIGHT. SPEEDS
NO HIGHER THAN 15 KT...AS ANY LOW THAT DOES FORM DOES NOT APPEAR TO
STRENGTHEN THE PRES GRADIENT. SEAS WILL BE NO HIGHER THAN 4 OR MAYBE
5 FT.

.CHS...
GA...NONE.
SC...NONE.

HSA/PM
Hazardous weather outlook, Aug 6, 5:32 AM EDT, 14 hours 24 minutes before
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-061130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
532 AM EDT WED AUG 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.RIVER FLOODING...RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE EDISTO
RIVER AT GIVHANS FERRY...THE OGEECHEE RIVER AT EDEN AND THE LOWER
SANTEE AT JAMESTOWN. REFER TO THE LATEST RIVER FLOOD STATEMENT FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
.RIVER FLOODING...RIVER FLOODING WILL CONTINUE FOR THE
AFOREMENTIONED RIVERS. REFER TO THE LATEST RIVER FLOOD STATEMENT FOR
ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

SCW

In the hours before

Special weather statement, Aug 6, 6:13 PM EDT, 1 hour 43 minutes before
GAZ101-SCZ042-043-047-062315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
613 PM EDT WED AUG 6 2003

...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY...HAMPTON
COUNTY...JASPER COUNTY AND COLLETON COUNTY THROUGH 715 PM EDT...

AT 613 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS...CENTERED ALONG A LINE EXTENDING
FROM 8 MILES NORTHWEST OF YEMASSEE TO 10 MILES NORTHEAST OF
SPRINGFIELD...MOVING NORTHEAST AT 5 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
VARNVILLE...STAFFORD...SHIRLEY...SCOTIA...ROBERTVILLE...PINELAND...
NIXVILLE...MILEY...LURAY AND LENA THROUGH 715 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

GET INSIDE IMMEDIATELY IF STORMS APPROACH.

PM
Special weather statement, Aug 6, 6:23 PM EDT, 1 hour 33 minutes before
GAZ087-099-100-062315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
623 PM EDT WED AUG 6 2003

...STRONG THUNDERSTORMS WILL IMPACT CANDLER COUNTY...BULLOCH COUNTY
AND JENKINS COUNTY THROUGH 715 PM EDT...

AT 623 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ...CENTERED ABOUT 12 MILES NORTH OF
METTER...MOVING EAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS
WILL AFFECT AREAS IN AND AROUND THRIFT...BUTTS...UNION...FOUR
POINTS...EMMALANE...AARON...PORTAL...HOPEULIKIT AND IRONGATE THROUGH
715 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

MOVE INSIDE IMMEDIATELY IF STORMS APPROACH YOUR LOCATION.

PM
Special weather statement, Aug 6, 6:40 PM EDT, 1 hour 16 minutes before
SCZ045-062315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
640 PM EDT WED AUG 6 2003

...STRONG THUNDERSTORMS WILL IMPACT LAKE MOULTRIE THROUGH 715 PM
EDT...

AT 640 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BOUNDARY WITH WIND GUSTS NEAR 30 KNOTS BEGINNING TO APPROACH THE
SOUTH END OF LAKE MOULTRIE. MOVEMENT WAS NORTH NEAR 15 KNOTS.

THIS LINE OF GUSTY WINDS WILL MOVE ACROSS THE LAKE...REACHING THE
NORTH SHORE...NEAR RUSSELLVILLE AND WILDER AFTER 700 PM EDT.

BOATERS ON THE LAKE...AND ALL PERSONS NEAR LAKE MOULTRIE SHOULD BE
PREPARED FOR GUSTY WINDS FOR ABOUT A 10 MINUTE TIME PERIOD. MARINERS
SHOULD GET TO A SAFE LOCATION IMMEDIATELY.

PM
Local storm report, Aug 6, 6:50 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
0650 PM EDT WED AUG 06 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    HINESVILLE                GA   FLASH FLOOD
08/06/03   LIBERTY                        FLOOD WATERS CLOSED
                                          COMMERCE STREET AND
                                          HERITAGE DRIVE

0530 PM    FLEMINGTON                GA   FLASH FLOOD
08/06/03   LIBERTY                        FLOOD WATERS CLOSED
                                          CASSEELLS ROAD.

24
Special weather statement, Aug 6, 7:10 PM EDT, 46 minutes before
GAZ087-099-100-070015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
710 PM EDT WED AUG 6 2003

...STRONG THUNDERSTORMS WILL IMPACT CANDLER COUNTY...BULLOCH COUNTY
AND JENKINS COUNTY THROUGH 815 PM EDT...

AT 710 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS...CENTERED ALONG A LINE EXTENDING
FROM 9 MILES NORTHWEST OF METTER TO 9 MILES SOUTHEAST OF
METTER...MOVING EAST AT 20 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
SHAMROCK...METTER...CANOE...EXCELSIOR...UNION...PARISH...
ADABELLE...THRIFT AND PULASKI THROUGH 815 PM EDT.

VERY HEAVY RAINS...PRODUCING 1 TO 2 INCHES OF RAIN IN LESS THAN 60
MINUTES TIME WILL RESULT IN MINOR FLOODING PROBLEMS. SMALL HAIL...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

MOVE INSIDE IMMEDIATELY IF STORMS APPROACH.

PM
Special weather statement, Aug 6, 7:35 PM EDT, 21 minutes before
GAZ088-SCZ040-070015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
735 PM EDT WED AUG 6 2003

...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY AND ALLENDALE
COUNTY THROUGH 815 PM EDT...

AT 735 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 5 MILES SOUTHWEST OF
SYLVANIA AND OVER ALLENDALE...MOVING NORTHEAST AT 20 MPH. THESE
CLUSTERS OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
SYLVANIA...WOODCLIFF...WATERS...THOMASBORO...ALLENDALE...ALTMAN...
ULMER...LEWIS...GREEN HILL AND FARMDALE THROUGH 815 PM EDT.

PEA SIZE HAIL...EXCESSIVE CLOUD-TO-GROUND LIGHTNING...TORRENTIAL
RAINFALL AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

24

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 3:29 PM EDTSpecial Marine WarningCHS61 min

Nearby

Flash Flood Warnings in South Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.